With ongoing COVID-19 vaccination schedules and the popularity of cosmetic fillers, it is important to examine and record associated adverse reactions to a more general audience of health care professionals. Case reports exist in subspecialty journals outlining reactions after SARS-CoV-2 infection and vaccination. This is one of the first cases published in Canada, and it highlights priorities and challenges faced by physicians in assessing and managing patients presenting with adverse reactions post vaccination.
We present a case of a 43 -year-old women with delayed type 4 hypersensitivity reaction to hyaluronic acid cosmetic filler triggered by COVID-19 mRNA vaccination. We outline the clinical presentation, diagnosis, complications, and treatment of a late inflammatory reaction to hyaluronic acid filler and highlight the treatment priorities for clinicians faced with similar presentations.
The differential diagnosis of delayed onset nodules formation post filler injection is broad and includes redistribution of fillers, inflammatory reaction to biofilm, and delayed hypersensitivity reaction. As result, in order to make the right diagnosis, administer the appropriate treatment and achieve great cosmetic results, we highly recommend seeking expert opinion from dermatologist, plastic surgeon and allergist immunologist in a timely manner.
Hyaluronic acid is a natural component of the dermis which has become the dominant cosmetic filler due to its favourable safety profile. However, adverse reactions have been reported, most commonly late inflammatory reactions. Infections and vaccinations have been proposed as potential triggers for late inflammatory reactions (LIRs). Case reports exist in subspecialty journals outlining reactions after SARS-CoV-2 infection and vaccination. We outline the clinical presentation, diagnosis, complications, and treatment of a late inflammatory reaction to hyaluronic acid filler and discuss some treatment challenges faced by clinicians with similar presentations.
A 43-year-old woman known for a hereditary connective tissue disorder (HCTD), Hashimoto’s thyroiditis and craniopharyngioma, presented with hard subcutaneous nodules in her face. She had been previously well, receiving multiple injections of hyaluronic acid (HA, Juvéderm ® Volux and Volbella with Lidocaine, Allergan) to treat her redundant skin folds from her HCTD without adverse reactions for the last 3 years. Other cosmetic procedures include reconstructive saline breast implants which was complicated by a severe invasive Streptococcus A infection two years ago. She received her first dose of the Moderna COVID-19 vaccine in April 2021. Three weeks later, she underwent routine facial injections with HA. The following day, she developed a large erythematous pustule involving the left cheek at the site of HA injection (Fig. 1), which persisted despite multiple courses of antibiotics (cefadroxil, cephalexin and doxycycline). In July 2021, she received her second dose of COVID-19 Moderna Vaccine. Within 24 h, she developed profound malaise and facial edema, unresponsive to intravenous antibiotics or epinephrine. In the following weeks, new nodules and indurations erupted on her cheeks and chin, at the sites of previous HA injections (Fig. 2), later confirmed by ultrasound and magnetic resonance imaging (MRI). The differential diagnosis of delayed onset nodules is broad and includes redistribution of fillers, inflammatory reaction to biofilm, and delayed hypersensitivity reaction to the filler or Autoimmune Syndrome Induced by Adjuvant (ASIA). To determine the etiology of these nodules, a biopsy was performed which showed a non-specific perivascular polymorphous infiltrate with dermal fibrodysplasia without evidence of granuloma formation, infection, sarcoidosis or lupus erythematosus tumidus. Extensive laboratory workup was benign and included normal complement 3 and 4 levels, normal C1 inhibitor level and function, negative anti-nuclear and extractable nuclear antibodies. At this point, delayed hypersensitivity reaction to dermal fillers was confirmed by positive delayed read intradermal testing to Volux /Volbella→ with lidocaine HA products by JuvedermⓇ (Fig. 3); COVID-19 vaccination was thought to have triggered her reaction because of symptom onset with both doses of vaccine. From a treatment perspective, the patient was started on oral prednisone which led to visible nodule regression. Unfortunately, prednisone was not tolerated due to important psychomotor side effects. She subsequently received local steroid injections by a dermatologist and later, hyaluronidase injections by a plastic surgeon with moderate symptomatic improvement and nodule regression. To achieve cosmetic repair from ongoing residual scarring (after failing Botox, and platelet rich plasma), the patient continued HA injections and subsequently developed COVID-19 infection which led to the development of multiple new subcutaneous nodules. She was prescribed perindopril and colchicine for management of acute disease. Unfortunately, she couldn’t tolerate the ACE inhibitor and did not show clinical improvement with colchicine. An autologous fat transplant also failed to improve her appearance. She is currently avoiding further HA injections but remains permanently disfigured from her HA reactions.